Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 82, NWS Baltimore/Washington

April 19, 2021

NWS Baltimore/Washington issued this small craft advisory at Apr 19, 2021, 4:15 AM EDT. It took effect at Apr 19, 2021, 10:02 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 4:15 AM EDT (08:15 UTC)
In effect from
Apr 19, 2021, 10:02 AM EDT
Expired
Apr 19, 2021, 6:00 PM EDT
In force
8 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

031 
WHUS71 KLWX 190815
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
415 AM EDT Mon Apr 19 2021

ANZ534-537-543-191615-
/O.NEW.KLWX.SC.Y.0082.210419T1600Z-210419T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
415 AM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT
THIS EVENING...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt expected.

* WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...From noon today to 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
042 
WHUS71 KLWX 191402
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1002 AM EDT Mon Apr 19 2021

ANZ534-537-543-192200-
/O.EXT.KLWX.SC.Y.0082.210419T1402Z-210419T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1002 AM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...North winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...Ongoing through 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
165 
WHUS71 KLWX 191922
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
322 PM EDT Mon Apr 19 2021

ANZ534-537-543-201030-
/O.CON.KLWX.SC.Y.0082.000000T0000Z-210419T2200Z/
/O.NEW.KLWX.GL.A.0001.210421T1600Z-210422T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
322 PM EDT Mon Apr 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, northeast winds 10 to 15 
  kt with gusts up to 20 kt. For the Gale Watch, west winds 15 
  to 25 kt with gusts up to 35 kt and waves 2 to 4 ft possible.

* WHERE...Chesapeake Bay from Drum Point MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA and 
  Tangier Sound and the inland waters surrounding Bloodsworth 
  Island.

* WHEN...For the Small Craft Advisory, until 6 PM EDT this 
  evening. For the Gale Watch, from Wednesday afternoon through 
  Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

ANZ530>533-535-536-538>542-201030-
/O.NEW.KLWX.GL.A.0001.210421T1600Z-210422T2200Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
322 PM EDT Mon Apr 19 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

* WHAT...West winds 10 to 20 kt with gusts up to 35 kt and waves 
  2 to 4 ft possible.

* WHERE...Chesapeake Bay north of Pooles Island MD, Chesapeake 
  Bay from Pooles Island to Sandy Point MD, Chesapeake Bay from 
  Sandy Point to North Beach MD, Chesapeake Bay from North Beach 
  to Drum Point MD, Tidal Potomac from Key Bridge to Indian Head 
  MD, Tidal Potomac from Indian Head to Cobb Island MD, Patapsco 
  River including Baltimore Harbor, Chester River to Queenstown 
  MD, Eastern Bay, Choptank River to Cambridge MD and the Little 
  Choptank River and Patuxent River to Broomes Island MD.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
209 
WHUS71 KLWX 192200
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
600 PM EDT Mon Apr 19 2021

ANZ534-537-543-201100-
/O.EXP.KLWX.SC.Y.0082.000000T0000Z-210419T2200Z/
/O.CON.KLWX.GL.A.0001.210421T1600Z-210422T2200Z/
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
600 PM EDT Mon Apr 19 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and waves 
  2 to 4 ft possible.

* WHERE...Tangier Sound and the inland waters surrounding 
  Bloodsworth Island, Chesapeake Bay from Drum Point MD to Smith 
  Point VA and Tidal Potomac from Cobb Island MD to Smith Point 
  VA.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

ANZ530>533-535-536-538>542-201100-
/O.CON.KLWX.GL.A.0001.210421T1600Z-210422T2200Z/
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
600 PM EDT Mon Apr 19 2021

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

* WHAT...West winds 10 to 20 kt with gusts up to 35 kt possible.

* WHERE...Chester River to Queenstown MD, Patapsco River 
  including Baltimore Harbor, Patuxent River to Broomes Island 
  MD, Choptank River to Cambridge MD and the Little Choptank 
  River, Chesapeake Bay from Pooles Island to Sandy Point MD, 
  Chesapeake Bay north of Pooles Island MD, Chesapeake Bay from 
  North Beach to Drum Point MD, Chesapeake Bay from Sandy Point 
  to North Beach MD, Tidal Potomac from Key Bridge to Indian 
  Head MD, Tidal Potomac from Indian Head to Cobb Island MD and 
  Eastern Bay.

* WHEN...From Wednesday afternoon through Thursday afternoon.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Apr 19, 3:49 AM EDT, 26 minutes earlier.

Area forecast discussion, Apr 19, 3:49 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
349 AM EDT Mon Apr 19 2021

.SYNOPSIS...
An upper-level disturbance will pass through the area today and
high pressure will build along the Mid-Atlantic coast for
tonight through Tuesday. A stronger cold front will approach
from the west Tuesday night before passing through Wednesday.
Canadian high pressure will build to our west for Wednesday
night through Thursday before settling to our south late in the
week. Low pressure may impact the area during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A potent upper-level disturbance is moving through the Tennessee
Valley this morning while surface low pressure associated with
this system tracks to our south over the Carolinas while weak
high pressure remains over the western Atlantic.

This upper-level disturbance will pass through the area today,
but the strongest forcing and shortwave energy will remain to
the south. However, despite the Atlantic and Gulf moisture
sources being shutoff, there is some Pacific Moisture that this
system has tapped into with the southern stream. That moisture
combined with mid-level frontogenetical forcing over central
Virginia into southern Maryland and even a little CAPE should
result in widespread showers across these areas this morning
into this afternoon before gradually ending from northwest to
southeast later today as the upper-level disturbance begins to
depart. Farther north across the Washington and Baltimore Metro
areas, a few showers may make it later this morning into this
afternoon, but coverage should be isolated to scattered.

Mainly dry conditions are expected farther north and west, but
there will be a surface trough that develops due to differential
heating between the mountains to the west (cooler), and the
rain cooled air to the east. Therefore, an isolated shower could
pop up along the surface trough. However, much of the time will
be dry. Max temps will range from the upper 50s to lower 60s in
extreme southern MD where more clouds and rain are expected to
the mid and upper 60s for most other locations where there will
be some more sunshine.

Dry conditions are expected everywhere tonight as subsidence
takes over behind the departing the disturbance. There may be
some fog, especially in areas that receive heavier rainfall
(central VA to southern MD and east of I-95). Min temps will be
in the 40s for most places tonight to near 50 in downtown
Washington and Baltimore. Some upper 30s are possible in colder
valleys.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will remain off the Mid-Atlantic Coast Tuesday
while a trough digs over the central CONUS and Midwest along
with its associated cold front. A southerly flow between these
systems along with some sunshine will allow for a warmer
afternoon. Max temps will be in the 70s for many locations.

The cold front will approach Tuesday night as the upper-level
trough strengthens a bit. Most of Tuesday night should be dry,
but a few showers are possible, especially across western areas
closer to the front. Tuesday night will turn out mild due to the
southerly flow ahead of the approaching cold front.

The potent upper-level trough will dig overhead Wednesday
through Wednesday night. The surface low associated with this
will strengthen and track to our north while a cold front passes
through our area Wednesday before moving offshore Wednesday
night. A few showers are likely/expected with the frontal
passage, with the highest confidence for precipitation being
near and east of the Blue Ridge and Catoctin Mountains as well
as along/west of the Allegheny Front. The forcing along the
front will be strong, so a line of gusty showers are possible
with the frontal passage mainly east of the Blue Ridge and
Catoctin Mountains. Instability will be limited so the threat
for severe weather is low. However, it will turn out blustery
and noticeably colder behind the cold front along with gusty
west to northwest winds. Frequent gusts around 25 to 40 mph are
expected.

The upper-level trough will remain overhead Wednesday night
allowing for more blustery and chilly conditions for this time
of year. A few mountain snow showers are possible, and isolated
snow or rain shower may even spill east of the mountain. Any
accumulation should be light due to limited moisture and
confined to the ridges. However, it will turn out quite chilly
for this time of year with min temps dropping into the lower and
middle 30s for most places with 20s in the mountains. Freeze
headlines may be warranted.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term period will start out with a trough overhead at upper
levels and strong westerly flow at the surface in the wake of a
departing low over the Canadian  Maritimes. Temperatures will
be well below normal for late April, with highs only in the 50s
for most, and 40s in the mountains. Strong westerly winds will
make it feel even cooler than that. No precipitation is
expected, other than some upslope snow showers along the
Allegheny Front.

The upper level trough will progress offshore on Friday, giving way
to zonal flow aloft. At the surface, high pressure will move
overhead Thursday night, before settling to our southeast on Friday.
As west to southwesterly flow commences on the backside of the high,
temperatures will start to moderate. Conditions will remain dry,
with high temperatures predominantly in the 60s.

By Saturday, a trough will start to dig over the center of the
country. As the trough digs, an area of low pressure will form out
ahead of it in response. Timing differences exist, but the
aforementioned area of low pressure is expected to form to our
southwest, before tracking nearly overhead on Sunday. A steady
soaking rain is expected with this system. Some model solutions
show in excess of an inch of rain, but currently the thinking is
that flooding shouldn't be an issue given relatively dry antecedent
conditions.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
VFR conditions and light winds are expected today for most
areas. Steady showers later this morning into this afternoon
will be near KDCA and KBWI. A few of these showers may make it
into these areas during this time. Elsewhere, an isolated shower
is possible but it should be dry most of the time.

Confidence is too low to mention in the forecast, but there
could be enough instability for an isolated t-storm this
afternoon over the easter terminals. However, it does appear
that the better chance for that will be off to the south and
east where there will be more instability.

VFR conditions are expected most of the time tonight through
Tuesday night. However, low clouds and fog cannot be ruled out
tonight, especially if the eastern terminals get some more rain
that will be very close to the south and east today.

A strong cold front will pass through Wednesday, likely bringing
some showers and perhaps even a thunderstorm (best chance across
eastern terminals). Gusty winds are expected behind the cold
front later Wednesday into Wednesday night. Frequent gusts of
25 to 35 knots are expected during this time.

VFR conditions are expected on both Thursday and Friday. Winds will
be gusty out of the west both days.

&&

.MARINE...
Low pressure will pass by to the south today and a pressure
surge will lead to some gusty northerly winds for a period this
afternoon. An SCA is in effect for the southern waters south of
Drum Point and south of Cobb Island.

The gradient will weaken for tonight through Tuesday, but winds
should pick up out of the southwest Tuesday night into
Wednesday. An SCA will likely be needed for portions of the
waters during this time. Gusty west to northwest winds are
expected behind the cold front Wednesday afternoon into
Wednesday night and a Gale Warning may be needed for portions of
the waters during this time.

Will have to monitor a potential line of gusty showers/isolated
thunderstorms around midday Wednesday with the cold front.

At least SCA conditions are expected on Thursday, with Gales also a
possibility in strong westerly flow. Small Craft Advisory level
winds may linger through much of the day Friday as winds turn
southerly.

&&

.TIDES/COASTAL FLOODING...
The flow is light, but anomalies from the south have crept up.
Therefore, water levels are expected to reach caution stages for
sensitive areas with the high tide cycle this morning and again
Tuesday/Wednesday morning. Minor flooding cannot be ruled out,
but confidence is too low for any headlines this morning due to
the light flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon today to 6 PM EDT this evening
     for ANZ534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KJP
AVIATION...BJL/KJP
MARINE...KJP
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Apr 18, 4:41 PM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
441 PM EDT Sun Apr 18 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-192045-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
441 PM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale conditions are possible across portions of the waters
Wednesday afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-192045-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
441 PM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Frost or freeze conditions are possible west of Interstate 95
Wednesday night into Thursday morning, and again Thursday night
into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-192045-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
441 PM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:22 PM EDTGale WatchLWX37 hr
Apr 19, 6:17 PM EDTSmall Craft AdvisoryLWX36 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.